Iowa, 2009

High Wind in Iowa, February 9, 2009

February 9, 2009 · NWS OAX · 1 event in 1 county or zone

Low pressure tracked from western Nebraska into northern Minnesota from the morning of February 9th through the morning of the 10th. The low brought very strong south winds to sections of western Iowa knocking 3 semis down in a six-mile stretch of Interstate 80 near Shelby.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Low pressure tracked from western Nebraska into northern Minnesota from the morning of February 9th through the morning of the 10th. The low brought very strong south winds to sections of western Iowa knocking 3 semis down in a six-mile stretch of Interstate 80 near Shelby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 9, 3:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 9, 3:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CST MON FEB 9 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.
MAIN CONCERN WILL BE STRONG WINDS AND ISOLATED SHOWER ACTIVITY AS
THE MID TROPOSPHERIC LOW LIFTS NORTHEAST ACROSS THE DAKOTAS/MN.

THE WARM FRONT LIFTED TO THE NORTH ACROSS THE CWA TODAY WITH THE
CENTER OF LOW PRES AROUND 980MB NEAR VTN AT 3PM. TEMPERATURES HAVE
WARMED INTO 50S AND 60S SOUTH OF THE WRMFNT. THE AREA OF SHOWERS
LIFTED OUT OF THE AREA...HOWEVER WRAP AROUND PRECIPITATION IS MOVING
IN NOW FROM CENTRAL NEBRASKA.

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 40 TO 55 MPH WILL
CONTINUE THIS EVENING AND SOME LOCALLY HIGHER GUSTS COULD OCCUR.
DO HAVE CONCERNS FOR POTENTIAL NEED FOR HIGH WIND WARNING AS NAM
SHOWING STRENGTHENING H85 WINDS EARLY THIS EVENING. DECIDED TO
EXPAND THE WIND ADVISORY NORTHWARD AS INITIALLY THE RUC AND THEN
ALSO THE 18Z NAM WERE SHOWING THESE STRONG SUSTAINED WINDS.  MAY
NEED TO START TRIMMING FROM THE SOUTH AS THE LOW LIFTS
NORTWARD...BUT FELT STRONG WINDS CONTINUING INTO THE EVENING
WARRANTED EXPANDING THE ADVISORY IN BOTH AREA AND TIME AND HITTING
WIND GUSTS HARDER.

LINGERING MOISTURE AND LIFT ASSOCIATED WITH THE MID TROPOSPHERIC
LOW OF NCNTRL NEB WILL WRAP AROUND THE STORM SYSTEM AS IT HEADS
TOWARD MN. KEPT ISO OR SCT SHOWERS IN THE FCST FOR MAINLY CNTRL
AND NRN SECTIONS OF THE CWA AS THE DRIER AIR WILL DOMINATE FARTHER
SOUTH DURING THE EVENING. COULD BE AN ISOLATED RUMBLE OF THUNDER
WITH THE COLD TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES.
THINK MOST OF THE N SHOULD BE DRY AFT 06Z...HOWEVER DO HAVE THE
FAR NORTH IN A SLIGHT CHC FOR RAIN OR SNOW WITH THE COLD AIR AND
THE EDGE OF THE HIGH RH.

THE TROF THAT IS OVR THE ERN U.S/ IS FORECAST TO STRENGTHEN OVER
THE SRN PLAINS TUESDAY NIGHT WITH STILL SOME CHANCE FOR SHOWERS IN
SOUTHEAST NEB. THE BULK OF THE PRECIPITATION WILL REMAIN SOUTH OF
THE AREA.

KEPT TEMPS MILD TUESDAY WITH HIGHS IN THE 40S NORTH AND 60S
SOUTH...THEN COOLER WED WITH HIGHS IN THE 40S AND 30S/40S FOR
THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
12Z GFS AND THE 00Z ECMWF WERE IN DECENT AGREEMENT WITH THE LARGE
SCALE PATTERN. HOWEVER...THERE WERE WHAT APPEARED TO BE HIGHER
THAN NORMAL DIFFERENCES IN REGARDS TO TIMING OF SHORTWAVE TROUGHS.
GENERALLY PREFER THE 00Z ECMWF...SINCE IT SEEMS TO HAVE BEEN MORE
CONSISTENT. FOR FRIDAY...WILL GO WITH A CHANCE OF SNOW...EVEN
THOUGH THE GFS SHOWED BETTER POTENTIAL FARTHER SOUTH OVER KANSAS
AND MISSOURI. EXPECT A BREAK IN THE ACTION SATURDAY AND SATURDAY
NIGHT...WHILE ANOTHER SYSTEM DIGS OVER THE SWRN U.S. AND THE FLOW
ALOFT BECOMES SWLY. FOR NOW...WILL JUST GO WITH A SLIGHT CHANCE
OF SNOW OR A RAIN/SNOW MIX SUNDAY.

EXPECT HIGHS MAINLY IN THE 30S AND LOWS MAINLY TEENS TO AROUND 20
FOR FRIDAY THROUGH MONDAY.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 11/00Z.

STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN NEBRASKA INTO
NORTHERN MINNESOTA BY TUESDAY AFTERNOON. A WARM FRONT ACROSS
NORTHEAST NEBRASKA WILL LIFT NORTH OF THE AREA BEFORE 00Z TUESDAY
TAKING IFR CIGS AND SCATTERED RAIN SHOWERS WITH IT. AREAS OF MVFR
CIGS ACROSS THE REST OF EASTERN NEBRASKA WILL LIFT NORTHEAST OF THE
AREA BEFORE 03Z AS THE SURFACE SYSTEM MARCHES INTO SOUTH DAKOTA. A
COLD FRONT ROTATING AROUND THE LOW WILL BRING THE CHANCE FOR IFR
CIGS/VSBYS IN THUNDERSTORMS INTO THE EARLY EVENING...ESPECIALLY FOR
KLNK AND KOMA. WIND GUSTS OVER 50KT ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. AFTER THE COLD FRONT MOVES EAST OF EASTERN NEBRASKA
BY 03Z...VFR CONDITIONS ARE EXPECTED WITH SOUTHWEST WINDS GUSTING
OVER 30KT AT TIMES. NORTHEAST NEBRASKA AROUND KOFK WILL LIKELY STAY
MIRED IN MVFR CIGS AND LIGHT RAIN SHOWERS INTO THE 06Z TO 12Z PERIOD
BEFORE THE LOW PRESSURE SYSTEM MOVES FAR ENOUGH NORTH INTO
MINNESOTA. VFR CONDITIONS EXPECTED AFTER 12Z FOR ALL SITES.

&&

.HYDROLOGY...
RISES OF ABOUT A FOOT OR LESS HAVE BEEN NOTED ON THE ELKHORN RIVER
AND ITS TRIBUTARIES OVER THE LAST SEVERAL DAYS.  RISES OF NEARLY 5
FEET WERE ALSO NOTED ON LOGAN CREEK NEAR BANCROFT OVER THIS SAME
TIME FRAME.  THERE HAS BEEN SOME MINOR BREAKUP AND MOVEMENT OF ICE
ON THE PLATTE RIVER DOWNSTREAM OF THE ELKHORN RIVER...AS WELL AS
SOME ISOLATED LOCATIONS NEAR WISNER...WEST POINT AND WINSLOW.  THE
ICE APPEARS TO SHOW SIGNS OF SIGNIFICANT DETERIORATION/WEAKENING DUE
TO THE VERY MILD TEMPERATURES EXPERIENCED OVER THE LAST 3 DAYS.

LIGHT TO MODERATE RAIN FELL ACROSS PORTIONS OF EASTERN NEBRASKA INTO
WESTERN IOWA FROM SOUTH TO NORTH THIS MORNING WITH MOST AREAS
RECEIVING LESS THAN 0.1 INCH.  MOST TRIBUTARIES ASSOCIATED WITH THE
PLATTE RIVER SHOULD RECEIVE BETWEEN 0.10 AND 0.25 INCH OF RAIN
DURING THE DAY...WITH HIGHER AMOUNTS ON THE ORDER OF 0.25 TO 0.50
INCH ACROSS PORTIONS OF NORTHEAST NEBRASKA THROUGH THE AFTERNOON.

WITH RISING STAGES ON THE ELKHORN RIVER AND RESPECTIVE TRIBUTARIES
IN ASSOCIATION WITH THE PRECIPITATION FORECAST FOR TODAY...THE
POTENTIAL FOR ICE JAMS TO FORM APPEARS TO BE MODERATELY HIGH AT
BEST...ALTHOUGH THE VOLUME OF WATER SHOULD NOT CAUSE SIGNIFICANT
FLOODING OVER A WIDE AREA OVER THE NEXT FEW DAYS.  IT IS QUITE
LIKELY THAT A SIGNIFICANT PORTION OF THE ICE COVER WILL CONTINUE TO
BREAK UP BUT NOT MOVE OUT OF THE STREAMS...LEAVING SIGNIFICANT
VOLUMES OF ICE STILL IN THE CHANNELS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR NEZ045-051>053-
     065>068-078-088>093.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-015>018-
     030>034-042>044-050.

IA...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR IAZ055-056-069-079-
     080-090-091.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043.

&&

ZAPOTOCNY/MILLER/DERGAN/REESE
Hazardous weather outlook, Feb 9, 2:15 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
215 PM CST MON FEB 9 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
215 PM CST MON FEB 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WHILE SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON
AND EVENING...THE CHANCES FOR A WIDESPREAD SEVERE WEATHER OUTBREAK
HAVE DECREASED MARKEDLY.

HOWEVER...A FEW THUNDERSTORMS COULD BECOME SEVERE LATER THIS
AFTERNOON AND EVENING ACROSS...ESPECIALLY ACROSS NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA. AREAS MOST LIKELY TO SEE STORMS
WILL BE NORTH OF A LINE FROM SEWARD TO OMAHA AND HARLAN. DAMAGING
WINDS AND A FEW LARGE HAILSTONES WILL BE THE PRIMARY HAZARDS...BUT
AN ISOLATED TORNADO CAN NOT BE RULED OUT.

ANY STORMS THAT DO DEVELOP WILL BE MOVING NORTHEAST AT CLOSE TO 50
MPH.

AND ALTHOUGH HEAVY RAINS ARE NOT EXPECTED...PREVIOUS RAINS AND
WARM TEMPERATURES COULD CAUSE SIGNIFICANT MELTING OF RIVER
ICE...AND SUBSEQUENT ICE JAM FLOODING. THE PLATTE...ELKHORN...AND
LOUP RIVERS AND THEIR TRIBUTARIES ARE MOST SUSCEPTIBLE. FOR MORE
INFORMATION...SEE THE HYDROLOGICAL OUTLOOK.

ALL OF THIS ACTIVE WEATHER IS IN RESPONSE TO A VERY STRONG LOW
PRESSURE SYSTEM MOVING THROUGH THE PLAINS BRINGING UNSEASONABLY
WARM TEMPERATURES AND HIGH HUMIDITY. THE STRENGTH OF THE LOW IS
ALSO CAUSING THE GUSTY SOUTH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ICE JAM FLOODING WILL BE POSSIBLE THROUGH THE WEEK AS A SERIES OF
WEATHER SYSTEMS BRINGS THE POTENTIAL FOR PRECIPITATION TO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...ESPECIALLY EAST
OF A LINE FROM BEATRICE TO SIOUX CITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Shelby

When
February 9, 5:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Gradient south winds estimated at 60 to 65 mph blew over 3 semis along Interstate 80 near Shelby causing 1 non life-threatening injury. The winds also damaged part of a roof in Harlan.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147642.